« back · www.benzo.org.uk »
Joan E. Gadsby's Main Page
Responsible and Informed
Use of Antidepressants
Another Serious Worldwide Concern
Calling for Action & Accountability!
Joan E. Gadsby
An increasing number of prominent world experts, over the past two decades in particular, have researched and written about antidepressants expressing that these drugs are the same story as "Valium 20 - 30 years later". These drugs too have considerable serious and widespread consequences to society.
Concerns have been repeatedly expressed regarding:
The ongoing and increasing prescribing of all types of antidepressants without accurate diagnoses of depression or other medical indications for their use.
Adverse side effects – short and long term
Proper use and
A market driven healthcare system, which is also based on a "disease model" and dependent on a chemical cocktail of drugs rather than focused on healthy lifestyles and alternatives including diet and exercise.
Accurate diagnosis and regular monitoring of patients by doctors are essential if drug therapy is to be used. Doctors need to be informed with "objective" findings, up to date clinical trials, be knowledgeable about adverse reactions and guidelines for antidepressants.
Patients need to be informed of the effects and risks of different types of antidepressants taken (short or long term), have accurate knowledge of guidelines for their use and most of all give "informed consent" to drug therapy.
Contraindications and knowledge of potential interactions of antidepressants prescribed often concurrently with other types of antidepressants and other drugs i.e. benzodiazepines, antipsychotics, lithium etc need to be fully disclosed to patients by doctors at all times.
Guidelines for the use of antidepressant drugs are generally accepted to be up to 3 months but vary with severity of "illness" and associated patient response. Periodic courses of use vary with many patients receiving continuous therapy. Most monographs and drug formularies for antidepressant drugs state "effectiveness and safety in long term use has not been evaluated".
What are the Effects and Risks of Anti-
depressants and SSRI medications?
The list is alarmingly endless and includes:
Severe agitation, anxiety, insomnia, nervousness, emotional detachment, uncharacteristic aggression, vivid and violent dreams (inability to detach dreams from reality – i.e. the world takes on an "other worldly" aspect), inability to feel guilty or cry, nausea, loss of appetite, breathing or lung problems, heart fluttering, shaking – jitteriness, unusual energy surges at times producing superhuman strength (adrenalin rushes), memory impairment, hair loss, blurred vision or pressure behind the eyes, headaches, swelling and/or pain in joints, burning or tingling in extremities, muscle twitching or contractions, tongue numbness and slurred speech, sweating, dizziness, confusion, chills or cold sweats, muscle weakness, extreme fatigue, diabetes or hypoglycemia, weight gain or loss, mood swings, altered personality, seizures or convulsions, symptoms of mania – i.e. inability to sit still or restlessness, racing thoughts, alcohol cravings or craving for sweets, sexual promiscuity, irresponsibility (i.e. wild spending sprees, criminal behaviour, shoplifting, hostility), deceitfulness, blank staring, inability to see any alternative in situations, gastrointestinal problems, hyperactivity, violent behaviour, road rage and driving irrationally, loss of coordination, pulling away from loved ones and others (isolating oneself), "feeling possessed" or that something evil is inside, changed personality, organic brain disease, cognitive impairment, overdoses, toxicity, self harm and self destructive behaviour, suicidal ideation and attempts, impulsive behaviour, sexual dysfunction, paranoia, muscle tremors, mania, psychosis, akathisia (becoming mentally restless or manic and losing all inhibitions about actions).
The inability to discontinue use of these drugs, increasing one's dose or requiring more drugs to create the same effect, and withdrawal symptoms.
Experienced when on drugs, between doses and upon discontinuation.
Upon discontinuation, a recognized withdrawal syndrome can last for months/years depending on dose strength, length of use and concurrent prescribing with other drugs.
Regarding withdrawal – a gradual tapering off of medications by shaving minuscule amounts off the drugs and with knowledgeable medical supervision is the safest method to avoid serious withdrawal. Withdrawal syndrome can include bouts of overwhelming depression, insomnia, fatigue and can include life-threatening physical effects, psychosis and violent outbursts.
Prescribing to Children
In spite of the fact that antidepressants such as Prozac, Paxil, Zoloft, Luvox, have not been approved for use in children under 18 years of age, there were 1 million children in the United States between the ages of 6 and 18 years who were reported to be taking them in 1999. In Canada there is also increasing concern regarding antidepressant prescribing to young children and adolescents.
Prescribing to Women During Pregnancy
Safe use of antidepressants during pregnancy has not been established. Drug monographs and drug formularies also state that antidepressants should not be administered to women of childbearing potential unless, in the opinion of the treating physician, the expected benefits to the patient markedly outweigh the possible hazards to the child or fetus.
THE TRAGIC CONSEQUENCES!
During the past decade and with greater frequency there has been an alarming increase in murder/suicides, suicides, domestic violence, bizarre mass killings, mother (parents) killing children, road and air rage, school shootings and workplace violence in North America where documented evidence has shown the involvement of Prozac, Paxil, Zoloft, Luvox, SSRI/Antidepressant drugs and/or other mind altering drugs.
THE TIME FOR ACTION AND
ACCOUNTABILITY IS NOW!
We all have a right to be concerned!
Some references to learn more about Prozac and other antidepressant/SSRI drugs include:
"Prozac Backlash" by Dr. Joseph Glenmullen.
"Prozac: Panacea or Pandora?" by Dr. Ann Blake Tracy.
"Talking Back to Prozac.
"Your Drug May Be You Problem" by Dr. Peter Breggin.
Also visit the International Coalition for Drug Awareness at www.drugawareness.org.
Market-Media International Corp.
4507 Cedarcrest Ave., North Vancouver, BC, V7R 3R2, Canada
Phone: (604) 987-6064 Fax: (604) 987-6063
Email Joan E. Gadsby
Joan Gadsby's Main Page
Benzodiazepines – Time For Action And Accountability
Presentation – World Assembly For Mental Health
« back · top · www.benzo.org.uk »